©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Flu Vaccine

Question:

Did you experience any side effects or reactions after receiving a flu vaccine? Submit Your Comment

Comment from: Dianne, 65-74 Male (Caregiver) Published: February 04

My husband had flu and pneumonia vaccinations 3 months ago. He was in excellent health and had walked 18 holes of golf the day before. A day after the shots he was in excruciating pain; could not get out of bed or change positions in bed. He had to use a walker for days. He has been taking pain medicine with something for inflammation almost daily for weeks as his hip and groin area continue to be painful. I wonder if anyone else has these symptoms. We are trying to decide what type of doctor he needs to see.

Comment from: Mary, 55-64 Female (Patient) Published: January 30

I received my flu vaccine shot late this year because I couldn't make up my mind whether or not to get one. It's been almost 3 weeks and my hips and legs are hurting so bad I can barely climb stairs without it feeling like my bones are bruised. I have tried to think of anything else it could be but I can't think of a thing. I hope it goes away soon.

Comment from: Bird, 35-44 Female (Caregiver) Published: December 28

I'm a nurse and I received my flu vaccine as well and experiencing severe bilateral leg pain, it feels as if they're being crushed. I associated it with my chronic back pain or my sciatica, but now I'm not so sure. I have to constantly move my legs to help relieve some of the pain.

Comment from: Doug, 55-64 Male (Patient) Published: December 11

I received a flu vaccine shot on September 29, 2018. I had an immediate negative effect with fever and headaches. They slowly went away but was replaced with a chronic back and kidney pains that were so bad at times, I could not walk. It's been 2 months now and I am still struggling with this back pain. I am never getting another flu shot. I think the CDC does not know what they are doing.

Comment from: legpain and flu, 25-34 (Patient) Published: November 09

I contracted the flu days after getting the vaccine for it from Rite Aid. Now 7 days later my legs are in an unbearable amount of pain. Stretched them out but it has been getting worse. I can't sleep.

Comment from: unfortunatelyhurt, 45-54 Male (Patient) Published: November 29

A painful condition of extreme leg and lower back pain with tingling, pins and needles and foot pain plagued me for a year after a flu vaccine shot I received in October 2017. After numerous visits to the specialists, the neurologist recently diagnosed transverse myelitis. So beware, the flu vaccine can really hurt a person.

Comment from: Rn2008, 35-44 Female (Patient) Published: October 30

I'm a nurse and I got my yearly flu vaccine shot on Monday after work. Since Thursday my lower legs are in pain - my muscles are so sore it's almost unbearable to walk, and I did not do anything at all (like exercise) to explain this pain. This better go away soon because I can't take it anymore.

Comment from: Trainlady, 55-64 Female (Patient) Published: October 25

My husband and I got the flu vaccine shot this year and both of us were experiencing knee and joint pain, about a week after getting the shot. Also, I have been feeling lethargic and tired for about 2 weeks but it's getting better.

Comment from: Monque, 45-54 Female (Caregiver) Published: October 23

I received my flu vaccine shot October 15, 2018. The next day I felt like l was carrying a heavy rock. My right arm had numbness and tingling down to my feet. I thought I was having a stroke so I went to urgent care just to hear, 'oh, it's a side effect of flu vaccine.' However, the feeling came back on the right side! I'm now experiencing left sided numbness and tingling in my left leg down to my foot. To walk and put pressure to that side bring tears in my eyes. What vaccine is this!

Comment from: Christinamac, 35-44 Female (Patient) Published: October 22

I had a very sore arm and shoulder pain for about a week after receiving the flu vaccine. My son received the shot, and he is 6. He has been complaining of arm and shoulder pain, neck pain, leg and ankle pain. I was worried and that's why I started googling symptoms. Found lots of comments with very similar side effects. Who would think leg and ankle pain from a flu shot! I hope his pain subsides soon. I'm calling his doctor in the morning.

Comment from: Ko, 45-54 Female (Patient) Published: October 22

After my flu vaccine shot on 10/17, I have knees, shoulder and hip pain until today. I also have a sore throat.

SLIDESHOW

Natural Remedies for Cold and Flu See Slideshow
Comment from: Human, 7-12 Male (Caregiver) Published: October 22

My son had his flu vaccine yesterday. He is 11 years old. He had terrible knee pain all evening powered through his soccer game. We will see how it goes, hopefully it will pass by the end of today.

Comment from: Ouch, 55-64 Female (Patient) Published: October 08

I got my flu vaccine in October 2018. I had horrible knee and ankle pain 12 hours after the flu shot. I couldn't bear weight without wanting to cry. I took 500 mg ibuprofen and by 24 hours post immunization pain was gone. My 27 year old daughter experienced the same leg pain after the shot.

Comment from: Sue, 65-74 Female (Patient) Published: October 02

I had sore arm, joint pain in shoulders and knees for 7 days, and low grade fever for 2 days after receiving the flu vaccine. Never had this before, only a little sore arm in all the years I've taken the shot. This one was awful.

Comment from: Birdiesbuddy , 65-74 Female (Caregiver) Published: September 21

I got my flu vaccine yesterday, left work after 4 hours today. I am very tired, and have a headache, neck pain, fever, and muscle aches. I work in healthcare, dialysis.

Comment from: Janice, 65-74 Female (Patient) Published: September 12

Five days after taking high dose flu shot I because nauseous, felt like I was going to pass out. Then I had the worst joint pain in my hips, shoulder and back for 3 days. I still have a slight headache. Never had these symptoms after the flu shot before.

Comment from: Bad Shot?, 55-64 Female (Patient) Published: November 14

I got the flu vaccination shot in October and I have had a phlegm filled cough since. Even though I was told the flu shot did not actually contain the virus I am still plagued with the flu like symptoms, mimicking pneumonia.

Comment from: Beverly, 55-64 Female (Patient) Published: November 15

I got my flu shot on my left side, and received my pneumonia shot on the right side during my doctor visit. The same day, starting this Sunday, and throughout the day I have been experiencing sporadic pains on my left side, especially lower back and side pain, and slight nausea, to the point my activities are very limited. I will have to skip work tomorrow. Can't stand this pain. I will take Tylenol extra strength. Ugh. Never had this problem with a flu shot!

Comment from: Hilda W., 75 or over Female (Patient) Published: November 03

About 4 days after taking the flu shot I have the worst ankle, knee, and leg pain I have ever had. I went to my doctor and got x-rays. The x-ray showed nothing wrong. The pain got so bad I had to go to the emergency room (ER). The ER found nothing wrong with the leg. I went to the foot and knee doctor and he found nothing. I cannot sleep, the pain is so bad. This has been going on about 7 days now.

Comment from: K, 35-44 Female (Patient) Published: October 04

I got a flu shot a couple days ago, and I have these spasms of deep pain in my neck and shoulder on the same side as my injection site (left side). I feel very warm, but I don't have a fever. Not too much appetite. For the pain, I have tried heat, ice, ibuprofen, but nothing seems to work.

Comment from: Birdlegs, 65-74 Female (Patient) Published: November 03

Tuesday, October 27 I was given a flu shot at 11:30 and that night I vomited, had diarrhea, chills and fever. There was swelling and redness at and around the injection site and it got progressively worse. By Saturday 31, 50 percent of my upper arm was swollen and red with a 3 inch diameter patch of blisters at the injection site. My doctor's office is closed on weekends but I was able to get help at a walk-in clinic. Now I'm seriously wondering if I may have been given a tetanus shot by mistake. I had similar reactions when given a TDAP shot 3 years ago. I have felt exhausted in addition.

Comment from: 55-64 Female (Patient) Published: October 27

I had the quadrivalent flu shot yesterday afternoon. It is very sore at the injection site and I have shoulder and neck pain. I had a low grade fever (96.8) with chills. I am very tired and have no appetite. I came home after injection and I've slept for the last 24 hours. I've had the flu shot before and not felt great after it, but never felt this bad. Maybe it's the 2015 vaccine since I'm reading about others with the same symptoms. I am glad I had no plans today because I ended up in bed all day. I hope tomorrow is better.

QUESTION

Which illness is known as a viral upper respiratory tract infection? See Answer
CONTINUE SCROLLING FOR RELATED SLIDESHOW

Health Solutions From Our Sponsors